Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 1543
 
About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Advertise Login 
     
CASE REPORT
Year : 2018  |  Volume : 7  |  Issue : 3  |  Page : 158-161

Severe metabolic disturbance in an human immunodeficiency virus-exposed newborn: Possible effect of In utero antiretroviral exposure


1 Department of Pediatrics, Division of Pediatric Endocrinology, New York University School of Medicine, New York, NY, USA
2 Department of Pediatrics, Division of Pediatric Infectious Disease, New York University School of Medicine, New York, NY, USA

Correspondence Address:
Dr. Bina Shah
Department of Pediatrics, Divisions of Pediatric Endocrinology, New York University School of Medicine, 550 First Avenue, New York, NY 10016
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jcn.JCN_118_17

Rights and Permissions

The use of antiretroviral (ARV) medications has successfully reduced maternal transmission of human immunodeficiency virus (HIV)-1 to newborns, but metabolic and mitochondrial toxicities in newborns continue to be a concern. We report the case of a 10-day-old full-term female infant born to an HIV-positive mother presenting with lethargy and respiratory distress. Maternal ARV medications included nucleoside reverse transcriptase inhibitors (NRTIs) and an integrase strand transcriptase inhibitors (INSTIs). Infant ARV prophylaxis included two NRTIs and a nonnucleoside reverse transcriptase inhibitor. At presentation, laboratory tests were significant for hyponatremia, hyperkalemia, severe metabolic acidosis, and acute kidney injury. She was resuscitated with fluids and a stress dose of hydrocortisone (HC), which resulted in improvement of her condition within 48 h. Adrenal profile on the day of admission revealed elevated levels of 17-hydroxyprogesterone, dehydroepiandrosterone sulfate, androstenedione, aldosterone, and elevated plasma renin activity. HC was tapered and the patient was discharged on the day of life (DOL) 26. Adrenocorticotropic hormone (ACTH) stimulation test off HC for one night that was performed on DOL31 showed a normal cortisol response of 35.8 mcg/dL at 60 min. HC was later discontinued. A repeat ACTH stimulation test off HC for 7 days that was performed on DOL59 yielded a normal cortisol response of 27.6 mcg/dL at 60 min. This report reveals severe metabolic disturbances suggestive of adrenal insufficiency (AI) in a neonate exposed to a combination of ARV medications in utero and postnatally with improvement of symptoms after glucocorticoid treatment. The AI was transient in nature, which resolved after cessation of ARV therapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
  Search Pubmed for
  Search in Google Scholar for
Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed830    
    Printed20    
    Emailed0    
    PDF Downloaded132    
    Comments [Add]    

Recommend this journal